Metformin rarely causes hypoglycaemia but it can cause a profound lactic acidosis in overdose and in patients with renal failure.
Used therapeutically to inhibit glucogenogenesis and stimulate peripheral glucose uptake, in toxic doses it causes a profound lactaemia. All the mechanisms are unclear but it is in part due to the inhibition of gluconeogenesis (which lactate is required). Therefore in healthy individuals there is some build up of lactate, this is normally excreted in the urine but at impaired renal function or an acute overdose there is excess lactate.
- Well absorbed
- Peak levels at 2 hours
- It is not metabolised and excretion relies solely on renal excretion
- Rarely required
- A lactic acidosis in the context of therapeutic metformin has a high mortality rate and an underlying cause (sepsis) needs to be managed
- Metformin overdose is usually benign but doses > 10 grams are concerning
- Lactic acidosis will occur in these individuals who are susceptible (renal, cardiac, respiratory failure) or in patients who have ingested co-ingestants or are on medications that impair cardiac and renal function
- Severe lactic acidosis usually manifests with non-specific symptoms several hours later but can progress to coma, shock and death
- Children: Unintentional ingestion of up to 1700mg is benign.
- Hypoglycaemia, if present can be managed with dextrose.
- Severe acidosis and hyperkalaemia may require the administration of sodium bicarbonate (1 – 2 mmol/kg). However, it is likely the patient is already hyperventilating to compensate for the metabolic acidosis, haemodialysis is the ultimate priority.
- If in a patient on therapeutic metformin, stop further administration and seek the underlying cause for their deterioration (sepsis, acute kidney injury)
- Screening: 12 lead ECG, BSL, Paracetamol level
- EUC, ABG, serum lactate
- 50 grams of charcoal to the co-operative patient who presents <2 hours post ingestion of > 10 grams of metformin.
- Paediatric dose 1 g/kg
- Haemodialysis removes the lactate and metformin from the circulation. May require > 15 hours of treatment.
- When to start haemodialysis is debatable but provided the patient has a normal renal function and no cardiovascular instability, lactate levels of up to 10 mmol/L appear to be well tolerated. Therefore indications for haemodialysis include:
- Any unwell patient with lactic acidosis on therapeutic metformin
- Worsening acidosis following an acute overdose where signs of clinical instability are present.
- None available
- >10 grams of metformin ingested requires 8 hours of observation. Patients who are well with a normal bicarbonate at the end of this observation are medically cleared
- Patients who are unwell with a lactic acidosis require haemodialysis and HDU/ICU care as discussed in the enhanced elimination section.
References and Additional Resources:
- CCC MALA (metformin associated lactic acidosis)
- CCC Lactic acidosis
- CCC Anion gap
- Tox Conundrum¬†hypoglycaemia
- Guo PYF, StorsleyLJ, Finkle SN.¬† Severe lactic acidosis treated with prolonged haemodialysis: Recovery after massive overdose of metformin.¬† Seminars in Dialysis 2006; 19(1):80-83.
- Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241
- Seidowsky A, Nseir S; Houdret N et al. Metformin-associated lactic acidosis: A prognostic and therapeutic study.¬† Critical Care Medicine 2009; 37(7):2191-2196.
- Spiller HA, Weber JA, Winter ML et al.¬† Multicenter case series of pediatric metformin ingestion. Annals of Pharmacotherapy 2000;3 4:1385-1358.
- Teale KFH, Devine A, Stewart H et al.¬† The management of metformin overdose.¬† Anaesthesia 1998; 53:698-701.